Aa
Aa
A
A
A
Close
Avatar universal

Fast Resting HR

I have recently gone off Toprol XL after ~ 1 year of tx due to it making me feel sluggish and making exercise difficult. This has been 2 weeks.  Last week, my doctor also switched my verapamil ER (300mg) to Norvasc (10 mg).  For the last several days my heart has felt it is racing.  Because my BP meds were switched up, I have been monitoring my BP which in turn has a HR output.
My resting HR is now anywhere from 90 - 109 BPM.  I called the doc today and when the nurse returned my call she indicated it is "rebound- tachycardia" from coming off the beta-blocker.  If I still feel like this in a few days, she wants to see me again.
Question: how dangerous is 'rebound' tachycardia and can it last for several days?  It seems odd to me and am concerned there is an underlying problem. I am 40 have been treated for several years now for HT which has been under control.  My doctor is new to me due to a re-location.  I am unclear why she stopped Verapamil and started Norvasc, other than she said she has better results with Norvasc.
Question: do I need to be concerned about my resting HR @ this time?  It makes me rather anxious.  I have heard horror stories about coming off of beta-blockers.

3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I'm interested in the answers to this as I believe I experienced something similar last weekend. I was out for dinner and ate much later than usual and much more as well. At 9pm, a little after my regular time, I took my Sotalol but, because my stomach was still over-full, absorption of the med was slowed. By then I was already starting to feel twitchy and anxious and my heart rate was a little higher than normal, running about 75 bpm or so. The condition quickly ramped up, my heart was racing and I experienced about 15 minutes of irregular beats. It was awful. My heart was jumping around like a fish in a barrel. I had to lie down. By about 10pm I started to feel better but I thought I had slipped back into a-fib (which is why I take the Sotalol) and was feeling very depressed. My wife drove home and by the time we got there I felt perfectly normal. My heart rate was at about 55 and I was in NSR. I was so thankful that I hadn't gone into afib but, at the same time, I didn't know what had happened to me. In thinking about it, I am guessing that I was suffering from what you are calling "rebound tachy" including a bout of PVCs which I have never experienced before. They scared the s*** out of me but they didn't seem to cause any other ill effects. No shortness of breath or anything. Just panic and distress. Something to definitely avoid in future. I have been completely normal since then.

What other horror stories have you heard about coming off beta-blockers? This is definitely something that people taking these drugs have to be aware of.
Helpful - 0
Avatar universal
Thanks for posting.  I am new to this website.  What I have heard about coming off of beta blockers is that it can cause your bowels to flare up (like IBS), swings in BP (from spiking very high to going very low) and extreme panic attacks, the latter of which I have experienced as a very young adult for several years, so for me that is horrific.  The verapamil stopped those panic attacks when I went on it some years ago.

What I have learned in the last day or so is that sometimes coming off these drugs (which are prescribed for a number of reasons) can make things worse before they get better.

I am just not certain how safe it is for me to be walking around with a heart rate in the 90s and low 100s and for how long??

Sounds like your episode was momentary and that is good it resolved.  I have read alot of negative things in my opinion for being on a beta-blocker...I have experienced overwhelming lack of energy, not as crisp in my thinking and prohibitive of exercise.

My problem is I know I need to lose weight.  Having been on the beta-blocker for a good year, I had put on 15 pounds...NOT GOOD.  So I really hope I can stay off of it.  I am just concerned right now about this panicky, heart-racing thing that is constant.  I have never been diagnosed with PVCs, or maybe I just don't know what those really are.
Helpful - 0
Avatar universal
Hi, I havent been to Medhelp for ages as there was a missing link to get here but its resolved and I'm so relieved to be back.

There is a new drug out called Coralan. Its main aim is to treat uncontrolled angina but it was found to reduce tachycardia as well. I've been on it for quite a while and it definitely works and doesn't seem to have too many side effects even though its very new.

Having a high pulse rate while your body ajusts to the withdrawal of the drug you were on shouldn't be all that harmful. I've got an average pulse rate of 110bpm even on Coralan, but it's down from an average of nearly 130bpm. It's been like this for so long that I now have a slightly enlarged heart and high bp which is under control. Maybe you could go onto Coralan for a short period just to slow your heart rate down? It seems worth it to ask your doctor if this is an option for you.

As uncomfortable as it feels to have a racing heart, try not to panic about it, I suspect it will slow down soon and maybe if you could take something in the short term to help it slow it would make you feel a bit more relaxed about it. There is no withdrawal syndrome with coralan, but one important thing is that you can't take any anti-fungal meds if you go on it, so if you have thrush or anything you just have to live with it.

Good luck and hope you feel better soon.
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.